Skip to Accessibility Tools Skip to Content Skip to Footer

Forums


Treatment

Rising PSA after surgery

  • By loann

    My husband had surgery 2 years ago followed by radiation with 1 hormone shot before radiation. His PSA continues to rise an d the oncologist seem to be waiting for it to get up to 1.0 right now it is 0.789 and has increased every three months since surgery. Anyone have any suggestions?

    reply
  • By ninaw Keymaster

    @loann, I’m sorry to hear you’re still dealing with a rising PSA after several treatments. I’m curious what the doctors see as the next step? While I can’t advise on your husband’s specific situation, I will share some thought on medications we’ve heard about:

    Many community members being on combinations of hormone therapies. There are many different types of hormone therapy, so perhaps they will try others?

    I’ve not heard of anyone having this approach, but this article talks about the idea of cycling through hormone therapy: https://prostatecancer.net/living/advanced-bipolar-androgen-therapy/.

    I believe there are also immunotherapy options for metastatic PCa specifically. There have also been comments about clinical trials (https://prostatecancer.net/clinical/clinical-trial-finder/).

    Keep in touch with his next PSA, we are wishing you luck and I hope your docs are supportive too! – Nina, ProstateCancer.net Team

    reply
  • By donuts616

    Sometimes you can get a radiation bounce with psa. Usually if you can get three psa tests consecutively very close you will establish a baseline number.
    Any increase after that might signal something going on. I’m not a Doctor just a 16 year survivor that went through similar circumstances. The number below 1 is not a bad thing. Good luck!!

    reply
    • By ninaw Keymaster

      Thanks for commenting, @donuts616 – we’re not medical professionals either, but that sounds similar to what I’ve heard. @loann let us know what you hear! – Nina, ProstateCancer.net Team

      reply
  • By TheProstateCancerCoach.com Moderator

    Following my final external beam – # 40 – I met with my radiation oncologist to discuss what I might expect in the months ahead.

    He explained that I had received a 6 month shot of Lupron prior to the radiation treatment. The purpose was to lower the PSA and to help the radiation be more effective He explained that it could take 18 to 24+ months before it would be know if the radiation was effective.

    He went on to say that it was during that crossover time period when the effects of the Lupron wear off and PSA levels can rise. He noted that the PSA level ideally should drop as the radiation takes effect and impacts the cancer’s ability to reproduce. I am not an MD — only repeating what i was told. As always it is best to bounce questions off the pros … Dennis (prostatecancer.net) Moderator

    reply
  • By loann

    After 2 more rising PSA’s and CT that shows something in lymph node my husband has started hormone shots every month. The side effects are rough, but he is doing good.
    Thanks!

    reply
    • By ninaw Keymaster

      Thanks for following up, @loann! I’m sorry to hear you’re both having to deal with these side effects, but glad he’s doing well with it. – Nina, ProstateCancer.net Team

      reply
    • By TheProstateCancerCoach.com Moderator

      Hi loann … Having been through 6 months of hormone therapy I certainly understand that it is not easy to deal with the side effects. In addition to physical challenges like hot flashes, night sweats and weight gain the treatment made a significant impact on my emotional wellbeing and outlook .

      While i can be a sensitive guy when it comes to family and more, I was taken back by how the hormone treatment impacted me. I found myself crying over almost meaningless items and at the oddest of times.

      Sometimes just a passing thought was enough to trigger a flow of tears. Its good you guys are supporting each other in this battle. Hang in there . … Dennis (prostate cancer.net Team)

      reply